Advertisement

Opioid overdoses spiked in Windsor-Essex last week, health officials warn

Windsor-Essex health officials are warning of a spike in opioid overdoses reported between March 3 and March 9.  (Christine Rankin/CBC - image credit)
Windsor-Essex health officials are warning of a spike in opioid overdoses reported between March 3 and March 9. (Christine Rankin/CBC - image credit)

There were more than a dozen overdoses in the Windsor-Essex region last week, a new alert from local health officials warns.

Sixteen overdoses, including 13 that involved fentanyl, led to emergency department visits between March 3 and March 9.

There were also 26 substance use-related-EMS calls, 15 of which were for suspected opioid overdoses, in the same period.

The data was generated with information from Windsor Regional Hospital, and health officials including the Windsor-Essex County Health Unit, hospital and EMS are monitoring the situation.

Health officials offer some advice to people using opioids, including not using alone, starting with a low amount, avoiding mixing substance, having naloxone read and calling 911 if something isn't right. 

Earlier this month, Windsor police warned of a new drug surfacing in the province's supply called medetomidine. An animal tranquilizer, it's often mixed with opioids and will impact naloxone's ability to reverse an overdose.

Local advocates say the drug is likely to enter Windsor's supply after being found in the Greater Toronto Area, and Windsor is largely unprepared to handle it because of the city's limited ability to test the drug supply.

According to the warning from health officials, if you suspect someone is suffering an opioid overdose, people should "shout and shake" the person's shoulders, call 911, give naloxone, perform rescue breaths and chest compressions if needed, and repeat until help arrives.

Individuals should stay present with the person, and the Good Samaritan Act provides some legal protection for people who witness an overdose and call for help.